Alert archive / Oregon / Gale Warnings in 2016
Gale Warning 38, NWS Portland, OR
NWS Portland, OR issued this gale warning at Oct 14, 2016, 3:11 PM PDT. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2016, 3:11 PM PDT (22:11 UTC)
- Expired
- Oct 14, 2016, 5:00 PM PDT
- In force
- 109 min
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Oct 14, 10:02 AM PDT, 5 hours 9 minutes earlier.
Area forecast discussion, Oct 14, 10:02 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
1002 AM PDT Fri Oct 14 2016
.SYNOPSIS...Showers and breezy today, with even a thunderstorm
possible. Have seen thunderstorms with waterspouts along the coast
this am. Low pressure off the Washington coast will shift inland over
Washington today, maintaining breezy conditions well into this
afternoon. Relative break in the weather tonight, but then will see
the strongest of the storms arriving tomorrow. Will see another round
of rain and strong gusty winds at that time. Unsettled weather
continues into next week.
&&
.SHORT TERM...(Today through Sunday)...Low pressure off the
Washington coast this morning will gradually shift inland over
northern Washington today. As it does, it will maintain somewhat
tight pressure gradients over the region, with gusty winds
continuing. But, strongest winds will clip across northwest corner of
the region. Have issued High Wind Warning until 3 pm for south WA
coast and Willapa Hills, as well as north OR coast and north Coast
Range. Should see winds gusting 55 to 65 mph for that time frame,
with some gusts bit stronger on well exposed ridges and high spots.
Winds will gradually ease later today into this evening as the low
moves farther inland and weakens.
Now, the cooler unstable air aloft has been pushing inland. This
keeping plenty of showers across the region. Could see a few
thunderstorms, but think best chance will remain over the Coast Mtns
and westward out over the coastal waters. Some thunderstorms along
the coast will produce hail at times. Been active early this am as
many of the storms have been either producing or capable of producing
waterspouts, or a brief tornado as they come onshore. This threat
will also gradually decrease this afternoon.
Will remain showery tonight, but at least winds will lay down a bit
and shower threat will also subside somewhat. But this will only be a
short intermission as we wait for the main act to arrive on Sat.
We now move our focus to the Saturday system, referred to as the Ides
of October storm. This system is near 42N/147W, or about a 1000 miles
to west of Oregon. Previously, models were in decent agreement with
the low, as it developed and then moved across the NE Pac towards
Vancouver island. 06Z GFS runs indicated that the track of the low
may stay bit further offshore as a bit weaker, which may bring a bit
less wind. Now, 12Z GFS bringing the low back to the Washington
coast, and is a tad stronger again. This would give back credence to
stronger winds on the Coast and perhaps inland. This gives gusts 65
to 75 mph on coastal lowlands, with 75 to 90 mph over headlands as
well as ridges over coastal mountains. Gusts over interior lowlands
55 to 65 mph, and gusts 65 to 85 mph over the higher peaks/ridges of
the Cascades. For now, no changes to current High Wind Watches for
Saturday afternoon and evening. But this may change later today as
get more data and see more development with the storm on the
satellite imagery.
Will see more rain through Saturday night, with perhaps as
much as 3 to 6 inches coastal mountains, and generally 2 to 3 inches
for the coast and Cascades. Should see 1 to 2 inches in the valleys.
At this point, there appear to be enough breaks in between the
systems to prevent river flooding. But with leaves falling off trees
now, expect areas of low-lying and other poor drainage areas, and
some urban flooding that could be exacerbated by leaf-clogged storm
drains.
.LONG TERM...(Sunday night through Thursday)...No changes. Previous
discussion follows...Broad upper trough will remain over the Pacific
Northwest coast Sunday night and Monday morning with an associated
front likely moving through Monday morning. After that models begin
to diverge some with timing of lows moving toward the coast. This is
due the the difficulty the models having in picking up on tropical
moisture from the western Pacific being injected into the westerlies.
GFS has been consistently showing a 1000mb low moving onto the
Washington coast Tuesday with the ECMWF having a much slower solution
bringing this system over a developing weak ridge on Tuesday night
with rain brushing Northwest Oregon. Both the ECMWF and GFS build the
ridge Wednesday and Thursday pushing the storm track mostly into
Washington. I have lowered the chance of precipitation some for
Wednesday night and Thursday, but will still leave a chance or slight
chance of rain in the forecast due to the uncertainty in the models.
Schneider
&&
.AVIATION...Showery weather continues through this afternoon.
Expect predominantly VFR conditions with periodic MVFR in heavier
showers. We are seeing considerable thunderstorm activity this
morning, particularly over the coastal waters and coast. However,
there have been a few lightning strikes detected over the interior
lowlands as well. There will be a chance for thunder across the
area through the afternoon. Confidence in location and timing is
not high enough to include in TAFS, but will update TAFs as needed
as storms show up on radar. Rain becomes steadier this evening
and overnight, with conditions deteriorating to predominantly
MVFR.
We will also be dealing with breezy southerly winds through the
day. The strongest winds will be over the S Washington and N
Oregon coast, including KAST, where gusts up to 50 kt are
possible through mid-afternoon. The interior lowlands will see
periodic gusts of 25 to 30 kt during this time. Winds subside
somewhat this evening.
KPDX AND APPROACHES...Breezy winds out of the south with gusts up
to 25 kt through the day. Mostly VFR conditions with occasional
MVFR in showers. There is a slight chance for thunderstorms
through this afternoon. Rain becomes steadier this evening and
overnight, with conditions becoming predominantly MVFR. Pyle
&&
.MARINE...A secondary low behind last yesterdays strong system is
currently making its way toward Vancouver Island. This low is
considerably stronger than previously expected, with surface
pressure analysis showing a central pressure near 970 mb earlier
this morning. The low is slowly weakening now, but is still strong
enough to be generating a tight pres gradient over the coastal
waters. Based on the 12Z GFS and NAM, decided to issue a Storm
Warning for the northern waters, with gusts to 50 kt possible
through mid-afternoon. Have likewise increased the wave heights
through this afternoon, bringing seas into the mid 20s. Given that
most of the wave energy is out of the west, have also issued a
high surf advisory for the S Washington and N Oregon coast through
this evening. Winds and seas remain a bit weaker over the central
OR waters, which is further from the low center. Think the current
Gale Warning will be sufficient down there.
Winds and seas will subside somewhat later today and tonight as
the low moves onshore and continues to weaken. Expect seas will
drop back below 20 ft sometime this evening, with winds dropping
below gale force overnight.
A considerably stronger low pres system will bring another round
of strong winds Saturday with a high likelihood for hurricane
force winds and seas reaching around 30 ft. The general model
consensus is now for a low to develop around 40N, strengthening
rapidly as it turns sharply north inside of 130W. The models
currently have the low bottoming out somewhere around 970mb, then
moving onshore somewhere along the Washington coast or southern
Vancouver Island.
There is a potential for some high surf impacts with Saturday's
system, particularly late Sat into early Sun behind the system as
wave energy switches from southerly to more . However, the
highest seas and surge currently appear to fortuitously occur
during a low tide, so we may escape the most serious impacts. If
the timing is off by just a few hours, though, there could be high
surf in addition to some coastal flooding. Will be keeping a close
eye on the potential for those impacts.
Considerably lighter winds should spread into the waters Sunday
and Monday, which will likely allow seas to subside well into the
teens during this period. Pyle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning for the North Oregon Coast and the north
Coast Range until 3 pm today.
High Wind Watch from Saturday afternoon through Saturday
evening for near all of northwest Oregon.
High Surf Advisory until 11 PM PDT this evening for North
Oregon Coast.
WA...High Wind Warning for the south Washington Coast and the
Willapa Hills until 3 pm today.
High Wind Watch from Saturday afternoon through Saturday
evening for southwestern Washington.
High Surf Advisory until 11 PM PDT this evening for South
Washington Coast.
PZ...Storm Warning until 2 PM PDT this afternoon for Coastal Waters
from Cape Shoalwater WA to Cascade Head OR out 60 nm.
Hurricane Force Wind Watch from Saturday morning through
Saturday evening for Coastal Waters from Cape Shoalwater
WA to Florence OR out 60 nm.
Gale Warning until 2 PM PDT this afternoon for Coastal Waters
from Cascade Head OR to Florence OR out 60 nm.
Small Craft Advisory for Rough Columbia River Bar until 5 AM
PDT Saturday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.In the hours before
Special weather statement, Oct 14, 10:42 AM PDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1042 AM PDT FRI OCT 14 2016
ORZ001-WAZ020-021-141830-
NORTH OREGON COAST OR-WILLAPA HILLS WA-SOUTH WASHINGTON COAST WA-
1042 AM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLATSOP...
NORTHWESTERN WAHKIAKUM AND SOUTHEASTERN PACIFIC COUNTIES UNTIL 1130
AM PDT...
AT 1041 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROSBURG...OR 7 MILES NORTHEAST OF ASTORIA...MOVING NORTHEAST AT
65 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASTORIA...GRAYS RIVER...FRANCES...ROSBURG...LEBAM...DEEP RIVER...
ALTOONA...KNAPPTON AND PILLAR ROCK.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
STATE ROUTE 4 BETWEEN MILE MARKERS 8 AND 26.
STATE ROUTE 6 BETWEEN MILE MARKERS 16 AND 24.
IN OREGON THIS INCLUDES U.S. HIGHWAY 30 WEST OF PORTLAND NEAR MILE
MARKER 89...AND BETWEEN MILE MARKERS 94 AND 96.
LAT...LON 4670 12337 4639 12336 4638 12332 4616 12373
4624 12387 4671 12338
TIME...MOT...LOC 1741Z 220DEG 56KT 4627 12372
BENTLEYLocal storm report, Oct 14, 10:45 AM PDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1045 AM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM TSTM WND GST CANNON BEACH 45.89N 123.96W
10/14/2016 M59.00 MPH CLATSOP OR MESONET
1032 AM TSTM WND GST 1 W ASTORIA 46.19N 123.84W
10/14/2016 E60.00 MPH CLATSOP OR ASOS
SUSTAINED 35 TO 40 MPH. GUST 60 MPH.
1040 AM NON-TSTM WND GST ASTORIA 46.19N 123.82W
10/14/2016 M65.00 MPH CLATSOP OR DEPT OF HIGHWAYS
US 101 BRIDGE...SUSTAINED 40 TO 50 MPH. GUST 65 MPH.
&&
CROCKEYLocal storm report, Oct 14, 11:16 AM PDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1116 AM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 22 WSW CAPE DISAPPOINTM 46.16N 124.51W
10/14/2016 M59.00 MPH PZZ270 OR BUOY
&&
JPYLESpecial weather statement, Oct 14, 12:23 PM PDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1223 PM PDT FRI OCT 14 2016 WAZ019-039-040-142015- GREATER VANCOUVER AREA WA-SOUTH WASHINGTON CASCADES WA- SOUTH WASHINGTON CASCADE FOOTHILLS WA- 1223 PM PDT FRI OCT 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...EAST CENTRAL COWLITZ AND WEST CENTRAL SKAMANIA COUNTIES UNTIL 115 PM PDT... AT 1223 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEWISVILLE...OR NEAR BATTLE GROUND...MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COUGAR...YACOLT...YALE...LEWISVILLE...HEISSON...AMBOY...FARGHER LAKE...YALE LAKE AND CHELATCHIE. IN WASHINGTON THIS INCLUDES STATE ROUTE 503 BETWEEN MILE MARKERS 12 AND 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4581 12251 4586 12258 4613 12225 4597 12212 TIME...MOT...LOC 1923Z 232DEG 49KT 4587 12250 SCHNEIDER
Local storm report, Oct 14, 12:51 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1251 PM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM WATER SPOUT OCEANSIDE 45.47N 123.97W
10/14/2016 TILLAMOOK OR PUBLIC
VIDEO RECIEVED VIA SOCIAL MEDIA OF A WATERSPOUT JUST
OFFSHORE OF OCEANSIDE ALONG HIGHWAY 101. IT APPEARED TO
POSSIBLY MOVE JUST ASHORE ONTO LAND...BUT NO DAMAGE
OBSERVED AND NO FUTHER CONFIRMATION AVAILABLE AT THIS
TIME.
&&
CULLENLocal storm report, Oct 14, 12:57 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1257 PM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TORNADO OCEANSIDE 45.47N 123.97W
10/14/2016 TILLAMOOK OR PUBLIC
PER VIDEO OBTAINED VIA SOCIAL MEDIA...A WATERSPOUT FORMED
OFF OCEANSIDE AND THEN BRIEFLY MOVED ONSHORE INTO
OCEANSIDE.
&&
CULLENThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:17 PM PDT | Areal Flood Advisory | PQR | Clatsop, Tillamook | 118 min |
| Oct 13, 8:57 PM PDT | Gale Warning | PQR | 17 hr | |
| Oct 14, 3:51 AM PDT | Special Marine Warning | PQR | 39 min | |
| Oct 14, 4:16 AM PDT | Special Marine Warning | PQR | 29 min | |
| Oct 14, 5:25 AM PDT | Special Marine Warning | PQR | 20 min | |
| Oct 14, 7:27 AM PDT | Special Marine Warning | PQR | 33 min | |
| Oct 14, 7:39 AM PDT | Severe Thunderstorm Warning | PQR | Clatsop, Tillamook | 36 min |
| Oct 14, 8:03 AM PDT | Special Marine Warning | PQR | 27 min | |
| Oct 14, 8:16 AM PDT | Tornado Warning | PQR | Clatsop, Tillamook | 29 min |
| Oct 14, 8:23 AM PDT | Storm Warning | PQR | 6 hr | |
| Oct 14, 8:27 AM PDT | High Surf Advisory | PQR | 13 hr | |
| Oct 14, 8:35 AM PDT | Special Marine Warning | PQR | 10 min | |
| Oct 14, 8:38 AM PDT | Special Marine Warning | PQR | 37 min | |
| Oct 14, 8:41 AM PDT | Tornado Warning | PQR | Tillamook | 34 min |
| Oct 14, 8:54 AM PDT | Tornado Warning | PQR | Tillamook | 36 min |
| Oct 14, 8:56 AM PDT | Special Marine Warning | PQR | 34 min | |
| Oct 14, 9:13 AM PDT | High Wind Warning | PQR | 5 hr | |
| Oct 14, 9:14 AM PDT | Special Marine Warning | PQR | 61 min | |
| Oct 14, 9:22 AM PDT | Tornado Warning | PQR | Tillamook | 23 min |
| Oct 14, 9:47 AM PDT | Special Marine Warning | PQR | 28 min | |
| Oct 14, 9:49 AM PDT | Special Marine Warning | PQR | 26 min | |
| Oct 14, 9:50 AM PDT | Tornado Warning | PQR | Clatsop | 25 min |
| Oct 14, 9:56 AM PDT | Tornado Warning | PQR | Tillamook | 22 min |
| Oct 14, 11:01 AM PDT | Special Marine Warning | PQR | 29 min | |
| Oct 14, 11:09 AM PDT | Special Marine Warning | PQR | 36 min | |
| Oct 14, 11:11 AM PDT | Severe Thunderstorm Warning | PQR | Clatsop | 34 min |
| Oct 14, 11:32 AM PDT | Special Marine Warning | PQR | 28 min | |
| Oct 14, 2:52 PM PDT | High Wind Warning | PQR | 27 hr | |
| Oct 14, 2:52 PM PDT | Wind Advisory | PQR | 25 hr | |
| Oct 14, 3:11 PM PDT | Small Craft Advisory for Winds | PQR | 3 hr | |
| Oct 14, 3:11 PM PDT | Small Craft Advisory for Hazardous Seas | PQR | 3 hr | |
| Oct 14, 4:26 AM PDT | Tornado Warning | PQR | Pacific | 19 min |
| Oct 14, 6:37 AM PDT | Tornado Warning | PQR | Pacific | 23 min |
| Oct 14, 9:11 AM PDT | Tornado Warning | PQR | Pacific | 34 min |
| Oct 14, 9:51 AM PDT | Tornado Warning | PQR | Pacific | 24 min |
| Oct 14, 10:42 AM PDT | Special Weather Statement | PQR | Pacific | 48 min |
| Oct 14, 11:47 AM PDT | Severe Thunderstorm Warning | PQR | Pacific, Wahkiakum | 43 min |
| Oct 14, 12:23 PM PDT | Special Weather Statement | PQR | Clark | 52 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.